Making a Bipolar Medication Change Safety Plan
Recently I went through a nasty bipolar medication change. I stopped one antipsychotic in favour of another. Of course, this was to improve my overall treatment. And as I’ve said before, if you change nothing then nothing changes, and in this case, I had to change medications in the hopes of changing my mental wellness.
What ended up happening was a gradual slide into horrific suicidality. The new med was not effective for me.
But I learned something from this experience. Before changing bipolar medications, it’s a good idea to put into place a medication change safety plan.
What’s a Medication Change Safety Plan?
Well, it’s something I just came up with but seems like a good idea. Basically, it’s the rules by which you will make decisions once you undergo medication changes. It’s a setting out of possibilities at the outset so that if those possibilities emerge, you’ll know what to do. It’s a lot of “what if” scenarios.
And while you could simply make these decisions as you undergo medication changes, and not plan ahead, I’ve found that tack rather dangerous because if things go really wrong your ability to make those decisions is compromised. Thus, you will not make the best decisions and this can lead to even worse outcomes.
What to Put on a Medication Change Safety Plan
First off, list what medication you’re changing from, what you’re changing to and how you will do it. For example, “I’m going to decrease medication A 10 mg per week and on the third week I’m going to add 25 mg of medication B.”
You could use your calendar to remind you of what dosage should be administered when.
Questions you then might want to ask yourself are, “what if I get withdrawal symptoms from medication A,” and “what if I have too many side effects on medication B?”
So you might say that if you’re experiencing withdrawal effects from medication A that you’ll taper more slowly and if you’re experiencing too many side effects from medication B that you’ll increase its dose more slowly.
You’ll also want to note what to do in specific situations, like, “if I have any of the following side effects, I will call my doctor immediately.”
You also want to document what you’ll do if you see changes in your mood. So what happens if your mood destabilizes while tapering down on medication A? What happens if it destabilizers as you add B? What happens if you find yourself manic or depressed 3 weeks after starting medication B?
Why do these things matter? Well, because if your mood rapidly destabilizes you might not remember the right thing to do.
For example, “if I feel suicidal after starting medication B, I will switch back to medication A immediately and call my doctor.”
Does that sound simple? Maybe. But it’s not simple if your ability to think is compromised thanks to a bipolar disorder episode.
How to Build a Medication Change Safety Plan
It goes without saying that if you’re considering any medication change it should be with the help of a doctor, so get his or her involvement in your plan. Ask questions. Posit scenarios and note her responses. Communicate your plan with her. Communicate your plan with others so that they can help if they need to.
Changing medications can be a dangerous moment in bipolar treatment and it should be taken seriously. No, I don’t expect everyone to sit down and write all that out, but it really is a good idea to think about it beforehand. Because deciding what you’ll do with a clear head and the help of a doctor can help when your head becomes very dark and it’s a weekend.
You can find Natasha Tracy on Facebook or GooglePlus or @Natasha_Tracy on Twitter.
Tracy, N. (2013, March 11). Making a Bipolar Medication Change Safety Plan, HealthyPlace. Retrieved on 2023, June 5 from https://www.healthyplace.com/blogs/breakingbipolar/2013/03/medication-change-safety-plan
Author: Natasha Tracy
I am coming off a very strong benzo and I think I am in Hell! I go to a state funded mental health clinic and they do not prescibe benzos for anxiety. I am okay with coming off the medication but I think they are making me do it too fast. I was on 2 pills a day and they took me down to 1. Now, they want me on a quarter in the morning and at night. Complete misery! My husband and I decided it would be best to add another quarter back, that is a quarter in the morning and a half at night. It hasn't made me feel better but at least I am sleeping at night. My doctor doesn't seem to care and hasn't prescribed anything to help me, even if it helps slightly. I have an appointment with a new pdoc this month but I will be out of my med before then. I know I will be in complete Hell when this happens and it can be a dangerous situation. If anyone has any tips on how to control this please let me know. I am so scared of being deathly ill and I worry about what this will do to my bipolar disorder. Thanks for reading this.
Its difcult for anyone to take their their medications. I even propsed to my nurse to look at the statistics and see how many issues acure with bipolar people when they go off their meds and consider wodnt it be worth looking into for a person that comes to the house and aranges their medications Once a week. Or even every day and walk with them for exercise and solcialing. She said she didnt know if thats a good idea because then bipolar people wont do stuff for themselves. But i mentioned their are differnt leveles to bipolar people and Im not even cognisent enought to make my pills every moring and sometimes I mess up and my bodyies so sensitive it get throughn off. Im blessed I have support that helps me with my pills it works out better that way as long as i try to help as best i can but stay peaceful all day they make my pills and dont put to much pressure on me.
I am a 34 year old woman with bipolar 2 I recently went through a medication change it was an addition to the medication I was already on I started off on this new med and it made me irritable and I would lash out for no reason. I went back to my Doctor and he prescribed 250 mg more of the same medicine which brings the newly introduced med up to 750 mg I was hesitant to keep taking it however I have all the trust in the world for my Doctor so I stayed the course and I am feeling much better than I have been. So sometimes the initial dose may not be right one for you. You may experience side affects but sometimes if you stay the course and trust your doctor and stay in constant contact with your doctor...everything will be fine however if you start self medicating things will get bad trust me I have tried to adjust my medicine myself and it was a bad idea! WOUND UP IN THE HOSPITAL so never ever self medicate or change up your meds by yourself you have a doctor for a reason.... so trust him!
Very well put, my dear! Thank you!
great post Natasha! i think it is important to do this with any new medication changes....this is a "keep in mind" post for me...as i may be needing to do this in the near future :) Thanks for sharing this very important information!!!
I wish I had read this a month ago. I recently went through a change and I didnt put 2 and 2 together until I was bottoming out. Once I realized that the state I was in could be related to my change in meds I started back up again. Within 2 days I was drasticly improved. I'm definitely going to make a change safety plan for the future.
Good one Natasha. I wasn't aware of this when I first tried taking medications and I was in some fairly risky situations as a result.
Now I have a plan and stick to it.